[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.120.181. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1980

Aseptic Meningitis Associated With Ibuprofen

Arch Intern Med. 1980;140(11):1553. doi:10.1001/archinte.1980.00330220091037
Abstract

To the Editor.  —Three patients with systemic lupus erythematosus (SLE) in whom aseptic meningitis developed during ibuprofen therapy and again with rechallenge have been described.1-3 We report an additional case in a patient whose course was remarkable for severe lethargy and grossly elevated CSF protein and WBC counts.

Report of a Case.  —A 23-year-old woman with SLE, manifested by serositis, polyarthritis, Raynaud's phenomenon, high-titer antinuclear antibody with antibodies to double-stranded DNA, and hypocomplementemia, experienced headaches within two hours of taking a 400-mg tablet of ibuprofen. As the ibuprofen therapy was continued during the following 48 hours, the headache progressively worsened and became associated with neck stiffness, nausea, vomiting, and lethargy. Physical examination showed a somnolent young woman who became totally unarousable within four hours of admission. Temperature was 40 °C. Kernig's and Brudzinski's signs were present. Findings from serial CSF analyses are displayed in the Table; CSF smears, cultures,

First Page Preview View Large
First page PDF preview
First page PDF preview
×